Algebraic & Geometric Topology

Algebraic $K$–theory over the infinite dihedral group: an algebraic approach

James F Davis, Qayum Khan, and Andrew Ranicki

Full-text: Open access

Abstract

Two types of Nil-groups arise in the codimension 1 splitting obstruction theory for homotopy equivalences of finite CW–complexes: the Farrell–Bass Nil-groups in the nonseparating case when the fundamental group is an HNN extension and the Waldhausen Nil-groups in the separating case when the fundamental group is an amalgamated free product. We obtain a general Nil-Nil theorem in algebraic K–theory relating the two types of Nil-groups.

The infinite dihedral group is a free product and has an index 2 subgroup which is an HNN extension, so both cases arise if the fundamental group surjects onto the infinite dihedral group. The Nil-Nil theorem implies that the two types of the reduced Nil˜–groups arising from such a fundamental group are isomorphic. There is also a topological application: in the finite-index case of an amalgamated free product, a homotopy equivalence of finite CW–complexes is semisplit along a separating subcomplex.

Article information

Source
Algebr. Geom. Topol., Volume 11, Number 4 (2011), 2391-2436.

Dates
Received: 17 August 2010
Revised: 28 June 2011
Accepted: 26 July 2011
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715273

Digital Object Identifier
doi:10.2140/agt.2011.11.2391

Mathematical Reviews number (MathSciNet)
MR2835234

Zentralblatt MATH identifier
1236.19002

Subjects
Primary: 19D35: Negative $K$-theory, NK and Nil
Secondary: 57R19: Algebraic topology on manifolds

Keywords
Nil group $K$–theory Farrell–Jones Conjecture

Citation

Davis, James F; Khan, Qayum; Ranicki, Andrew. Algebraic $K$–theory over the infinite dihedral group: an algebraic approach. Algebr. Geom. Topol. 11 (2011), no. 4, 2391--2436. doi:10.2140/agt.2011.11.2391. https://projecteuclid.org/euclid.agt/1513715273


Export citation

References

  • A Bartels, W Lück, H Reich, The $K$–theoretic Farrell–Jones conjecture for hyperbolic groups, Invent. Math. 172 (2008) 29–70
  • H Bass, Algebraic $K$–theory, W A Benjamin, New York-Amsterdam (1968)
  • M M Cohen, A course in simple-homotopy theory, Graduate Texts in Math. 10, Springer, New York (1973)
  • J F Davis, W Lück, Spaces over a category and assembly maps in isomorphism conjectures in $K$– and $L$–theory, $K$–Theory 15 (1998) 201–252
  • J F Davis, F Quinn, H Reich, Algebraic $K$–theory over the infinite dihedral group: a controlled topology approach, J. Topol. 4 (2011) 505–528
  • F T Farrell, W C Hsiang, Manifolds with $\pi \sb{i}=G\times \alpha T$, Amer. J. Math. 95 (1973) 813–848
  • F T Farrell, L E Jones, Isomorphism conjectures in algebraic $K$–theory, J. Amer. Math. Soc. 6 (1993) 249–297
  • S M Gersten, On the spectrum of algebraic $K$–theory, Bull. Amer. Math. Soc. 78 (1972) 216–219
  • D Grayson, Higher algebraic $K$–theory. II (after Daniel Quillen), from: “Algebraic $K$–theory (Proc. Conf., Northwestern Univ., Evanston, Ill., 1976)”, (M R Stein, editor), Lecture Notes in Math. 551, Springer, Berlin (1976) 217–240
  • D Juan-Pineda, I J Leary, On classifying spaces for the family of virtually cyclic subgroups, from: “Recent developments in algebraic topology”, (A Ádem, J González, G Pastor, editors), Contemp. Math. 407, Amer. Math. Soc. (2006) 135–145
  • M Karoubi, O Villamayor, Foncteurs $K\sp{n}$ en algèbre et en topologie, C. R. Acad. Sci. Paris Sér. A-B 269 (1969) A416–A419
  • A Krieg, Hecke algebras, Mem. Amer. Math. Soc. 87, no. 435, Amer. Math. Soc. (1990)
  • J-F Lafont, I J Ortiz, Relating the Farrell Nil-groups to the Waldhausen Nil-groups, Forum Math. 20 (2008) 445–455
  • J-F Lafont, I J Ortiz, Lower algebraic $K$–theory of hyperbolic $3$–simplex reflection groups, Comment. Math. Helv. 84 (2009) 297–337
  • J-F Lafont, I J Ortiz, Splitting formulas for certain Waldhausen Nil-groups, J. Lond. Math. Soc. $(2)$ 79 (2009) 309–322
  • W Lück, Survey on classifying spaces for families of subgroups, from: “Infinite groups: geometric, combinatorial and dynamical aspects”, (L Bartholdi, T Ceccherini-Silberstein, T Smirnova-Nagnibeda, A Zuk, editors), Progr. Math. 248, Birkhäuser, Basel (2005) 269–322
  • D Quillen, Higher algebraic $K$–theory. I, from: “Algebraic $K$–theory, I: Higher $K$-theories (Proc. Conf., Battelle Memorial Inst., Seattle, Wash., 1972)”, (H Bass, editor), Lecture Notes in Math. 341, Springer, Berlin (1973) 85–147
  • A Ranicki, On the Novikov conjecture, from: “Novikov conjectures, index theorems and rigidity, Vol. 1 (Oberwolfach, 1993)”, (S Ferry, A Ranicki, J Rosenberg, editors), London Math. Soc. Lecture Note Ser. 226, Cambridge Univ. Press (1995) 272–337
  • A Ranicki, Algebraic and combinatorial codimension–$1$ transversality, from: “Proceedings of the Casson Fest”, (C Gordon, Y Rieck, editors), Geom. Topol. Monogr. 7, Geom. Topol. Publ., Coventry (2004) 145–180
  • P Sarnak, Reciprocal geodesics, from: “Analytic number theory”, (W Duke, Y Tschinkel, editors), Clay Math. Proc. 7, Amer. Math. Soc. (2007) 217–237
  • P Scott, T Wall, Topological methods in group theory, from: “Homological group theory (Proc. Sympos., Durham, 1977)”, (C T C Wall, editor), London Math. Soc. Lecture Note Ser. 36, Cambridge Univ. Press (1979) 137–203
  • P Vogel, Regularity and Nil-groups, unpublished paper with erratum (1990) Available at \setbox0\makeatletter\@url http://www.maths.ed.ac.uk/~aar/papers/vogelreg.pdf {\unhbox0
  • J B Wagoner, Delooping classifying spaces in algebraic $K$–theory, Topology 11 (1972) 349–370
  • F Waldhausen, Whitehead groups of generalized free products, unpublished paper with erratum (1969) Available at \setbox0\makeatletter\@url http://www.maths.ed.ac.uk/~aar/papers/whgen.pdf {\unhbox0
  • F Waldhausen, Whitehead groups of generalized free products, from: “Algebraic $K$–theory, II: “Classical” algebraic $K$–theory and connections with arithmetic (Proc. Conf., Battelle Memorial Inst., Seattle, Wash., 1972)”, (H Bass, editor), Lecture Notes in Math. 342, Springer, Berlin (1973) 155–179
  • F Waldhausen, Algebraic $K$–theory of generalized free products. I–IV, Ann. of Math. (2) 108 (1978) 135–256